Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 15, NWS Baltimore/Washington

July 9, 2003Loudoun County, Virginia

NWS Baltimore/Washington issued this tornado warning at Jul 9, 2003, 2:18 PM EDT for Loudoun County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 2:18 PM EDT (18:18 UTC)
Expired
Jul 9, 2003, 3:15 PM EDT
In force
57 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Loudoun County, VA

The radar

The Sterling radar (KLWX), 20 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:50 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WFUS51 KLWX 091818
TORLWX
VAC107-091915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  LOUDOUN COUNTY IN NORTHERN VIRGINIA

* UNTIL 315 PM EDT.

* AT 218 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER
  ROUND HILL. THIS DANGEROUS STORM IS MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ASHBURN...
  COUNTRYSIDE...LEESBURG...PURCELLVILLE...ROUND HILL...ARCOLA AND
  BLUEMONT.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES

LAT...LON 3922 7779 3908 7787 3891 7748 3904 7738
          3912 7752 3917 7762

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:00 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED JUL 9 2003

SHORT TERM...TNGT/THU...

THE TNGT PD MAY BE UNDERGOING CHGS UP TO RELEASE TIME BASED ON
BEHAVIOR OF THE TSTM LN. TSTM WTCH FOR OUR ENTIRE CWA IN EFFECT
UNTIL 6 PM. XPCT ATMOSPHERE WL BECOME MORE STABLE IN THE AFTERMATH
OF THESE STORMS...BUT GIVEN ABUNDANCE OF MOISTURE HV ADDED LOW CHC
POPS FOR RW DURG THE OVRNGT.

NEW SPC DAY 2 OUTLOOK PUTS OH/IN INTO THE SLGT RISK GROUPING YET AGN THU
AS THE SHRT WV TROF PUSHES INTO UPR GRT LKS. FOR THE CWA WL CONTINUE
W/ HIGH CHC POPS AS STATIONARY BNDRY IS STALLED OVR NRN TIER OF THE
CWA. TEMPS LM80S.

ABW

XTND...THU NGT-WED..

ADVRTSD FCST OF PAST COUPLE OF DAYS STILL IS ON TRACK - IF WE CAN
MAKE IT THROUGH THE RMDR OF THE WRKWK WE SHOULD BE REWARDED W/ A
PRETTY NICE WKND. AREA RMNS ON S SIDE OF THE FNTL BNDRY...AND COMBO
OF MOISTURE/INSTABILITY WL CONTINUE TO CREATE THE PSBLTY OF RW/TRW
ON THU NGT.

FRI WL BE THE TRANSITION DAY BTWN AIR MASSES AS SHORT WV/80 KT JET
DIVES DOWN OVER THE WRN U.S. RDG...WHICH IN TURN WL DRIVE THE CD FNT
THRU MID ATLC DURG FRI AFTN. WL MAINTAIN HIGH CHC POPS. TEMPS LM80S
BOTH THU AND FRI.

THIS MRNG I HEARD A RADIO ANNOUNCER SAY WE ARE DANGLING A NICE
WKND FCST. WELL - WERE STILL DANGLING IT. THE FNT OF FRI MVS OFF
THE CST FRI NGT...AND IT LOOKS LIKE DRIER AIR WL MOVE OVER RGN FOR
SAT. HIGHS IN M80S.

IM TAKING POPS OUT FOR SUN. I EXPECT RDG WL CONT TO INFLUENCE AREA.
I HV TO CONFESS MY CONFIDENCE LVL FOR MON ISNT TOO GREAT...BUT WL
CONT MENTION OF AFTN TRW.

TEMPS NOT LOOKING TO REACH 90 IN THE NEXT WK. COULD BE SOME AFTN/EVE
CNVCTN POPPING OVER THE MTNS THRU MID WK BUT WL LV OUT OF FCST FOR
NOW. BYND MIDWK MRF PROGS ERN U.S. TO STAY UNDER INFLUENCE OF A
COOLING TROF WHILE THE SWRN U.S. BAKES.

WOODY

.LWX...ENTIRE AREA SVR TSTM WTCH UNTIL 6 PM.
Hazardous weather outlook, Jul 9, 11:54 AM EDT, 2 hours 24 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING
A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE
THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN
DIAMETER.

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 8:28 AM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    CUMBERLAND                MD   WIND DAMAGE
07/08/03   ALLEGANY                       TREES DOWN

1024 PM    WILEY FORD                WV   WIND DAMAGE
07/08/03   MINERAL                        A FEW TREES DOWN.
Local storm report, Jul 9, 2:00 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    2N WINCHESTER             VA   WIND DAMAGE
07/09/03   FREDERICK                      TREES AND POWERLINES DOWN
                                          BY STRONG WINDS. 911
                                          CENTER REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester56 min
Jul 9, 1:32 PM EDTSevere Thunderstorm WarningLWXClarke58 min
Jul 9, 1:37 PM EDTSevere Thunderstorm WarningLWXClarke53 min
Jul 9, 2:09 PM EDTSevere Thunderstorm WarningLWXLoudoun66 min
Jul 9, 2:37 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah38 min
Jul 9, 2:41 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester49 min
Jul 9, 2:41 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro64 min
Jul 9, 2:59 PM EDTTornado WarningLWXFairfax, City of Fairfax, City of Falls Church61 min
Jul 9, 3:11 PM EDTSpecial Marine WarningLWX94 min
Jul 9, 3:33 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson, City of Charlottesville57 min
Jul 9, 3:47 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun58 min
Jul 9, 4:08 PM EDTSevere Thunderstorm WarningLWXPrince William67 min
Jul 9, 4:20 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church70 min
Jul 9, 4:30 PM EDTSevere Thunderstorm WarningLWXCity of Manassas, City of Manassas Park45 min
Jul 9, 4:41 PM EDTSpecial Marine WarningLWX94 min
Jul 9, 5:35 PM EDTSpecial Marine WarningLWX115 min
Jul 9, 5:35 PM EDTSpecial Marine WarningLWX115 min
Jul 9, 5:53 PM EDTSpecial Marine WarningLWX2 hr
Jul 9, 5:53 PM EDTSpecial Marine WarningLWX2 hr

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.